Funnel Cloud, Hamilton
- When
- June 21, 3:48 PM CST
- Where
- Hamilton County, 0.69 mi S of Kamrar
- Reported by
- Law Enforcement
- Coordinates
- 42.390, -93.730
A funnel cloud was reported on the east side of Kamrar by spotters.
Low pressure was located over southeast South Dakota during the afternoon of the 21st. A warm front extended southeast out of the low across central, into southeast Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure was located over southeast South Dakota during the afternoon of the 21st. A warm front extended southeast out of the low across central, into southeast Iowa. Considerable moisture was in place from moisture transport the previous night with precipitable water values in the 1.5 to 2 inch range. Surface temperatures warmed into the mid 80s to low 90s, with dew point values in the mid 70s to low 80s. CAPE was 2000 to 3000 J/kg, with 150 to 200 J/kg in the 0-3 km layer. The freezing level was quite high at 17,300 feet with CAPE in the -10 to -30 C layer of the atmosphere of 300 to 500 J/kg. The LCL was quite low at 750 meters with downdraft CAPE of 700 to 1000 J/kg. Thunderstorms erupted over north central Iowa by mid afternoon. The storms were discrete cells, however organization was poor through the afternoon. A landspout was produced by one of the storms as it passed north of Stanhope in Hamilton County. There was some debris in a field as it touched down briefly. Several of the storms produced wall clouds and funnel clouds. A tornado touched down briefly southeast of Williams in Hamilton County. A cluster of storms continued to move east and northeast with numerous reports of land spouts and small tornadoes. The bulk of the reports came from two to three cells traveling together. Though the vast majority of the reports were landspout type tornadoes, there were 2 tornadoes that were on the ground for a few miles. The first was in Grundy County in the Wellsburg and Holland areas. The tornado was on the ground for over 2 miles intermittently. It did have a debris cloud, then became rain wrapped. Another was on the ground for about 2 miles in Grundy County in the Dike area. A hog confinement building was severely damaged west of Dike shortly after the tornado's initial touchdown. The storms began to produce high winds as they exited the CWA. Sixty MPH winds caused tree damage in parts of Grundy County before the storm moved east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:15 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SUN JUN 21 2009 .SHORT TERM...TONIGHT SFC LOW OV SERN SD WILL LIFT NEWD AS ATTENDANT WRMFNT NR A KFDS-KDSMM-KBRL LINE PUSHES SLOWLY NWD. CDFNT FM THE LO IS EXPECTED TO WASH OUT OVR NGT. PRIMARY FOCI FOR TSRA DVLPMT WILL BE ALNG AND N OF THE WRMFNT AND THE APCHG CDFNT. FEEL THE WRMFNT WILL BE THE MOST ACTIVE OF THE TWO WITH BEST POTENTIAL FOR SVR WX. THE EVENT IS LKLY TO BE AN ERY EVENT RATHER THAN AN ALL NGT EVENT. AMS UNCAPPED AND TSRA FORMING OVR GREEN COUNTY AS I TYPE. THE OTR AREA OF CONCERN IS WITH POTENIAL FOR FOG LTR TNGT. PLENTY OF LO LVL MSTR ADN WITH LGT WINDS WENT WITH PTCHY OVR THE NERN 2/3RDS OF THE CWA. .LONG TERM...MONDAY THROUGH SUNDAY UPPER RIDGE BUILDING INTO THE AREA MONDAY INTO TUESDAY...WITH WAA ALOFT ALLOWING MID LEVEL TEMPS TO CREATE A DECENT CAP ACROSS THE AREA. SHORTWAVE ENERGY TO TOP THE RIDGE MONDAY THROUGH TUESDAY NIGHT...BUT WITH THERMAL RIDGE IN PLACE...EXPECT IF ANY PRECIP ACROSS THE AREA TO REMAIN ACROSS EXTREME NORTHERN IOWA. NAM/GFS BOTH INDICATING ENTIRE CWA TO BE CAPPED...BUT WITH THE NORTHERN CWA ON THE EDGE OF THE CAP STILL WANTED SOME MENTION OF POPS. MAX TEMPERATURES SHOULD CLIMB INTO THE 90S ACROSS ENTIRE CWA...BENEATH MID 20S CELSIUS H85 TEMPS. INCREASING MOISTURE ACROSS THE AREA WILL LEAD TO DEWPOINTS IN THE MID TO UPPER 70S...IF NOT APPROACHING THE LOWER 80S IN SOME SPOTS. THIS COMBINATION WILL YIELD HEAT INDICES IN THE 105 TO 107 RANGE ACROSS FAR SOUTHWEST INTO SOUTH CENTRAL IOWA. WILL HAVE TO MONITOR DEWPOINTS...AS ANY SMALL INCREASE IN DEWPOINTS WILL SEND A FEW MORE AREAS ACROSS CENTRAL IOWA TOWARD THE 105 HEAT INDEX CRITERIA FOR A HEAT ADVISORY. FOR NOW WILL JUST ISSUE THE HEAT ADVISORY FOR MONDAY AFTERNOON ACROSS THE SOUTHWESTERN CWA. SAME SCENARIO SETS UP FOR TUESDAY AFTERNOON...SO WILL LIKELY NEED A HEAT ADVISORY FOR THAT DAY AS WELL. RIDGE BREAKS DOWN SOMEWHAT INTO WEDNESDAY AND WEDNESDAY NIGHT WITH A BOUNDARY SINKING SOUTHWARD THROUGH THE CWA. CHANCES FOR THUNDERSTORMS INCREASE ACROSS THE ENTIRE CWA DURING THIS TIME PERIOD...AS SEE ENOUGH COOLING ALOFT AHEAD A WEAK UPPER TROUGH MOVING THROUGH THE DAKOTAS/CNTRL PLAINS THAT CAP SHOULD WEAKEN. THURSDAY...HIGH PRESSURE BUILD IN TO THE AREA WITH DRY CONDITIONS EXPECTED. FRIDAY SOUTHERLY FLOW RETURNS WITH A WARM FRONT PUSHING NORTHWARD AHEAD OF WAVE MOVING THROUGH THE DAKOTAS/CNTRL PLAINS. COULD SEE ANOTHER ROUND OF THUNDERSTORMS WITH THIS SYSTEM FRIDAY AFTERNOON INTO FRIDAY NIGHT...POSSIBLY LINGERING INTO SATURDAY. EC BRINGS THIS SYSTEM THROUGH SATURDAY...SO UNCERTAINTY LEADING TOWARD A SMATTERING OF SLIGHT CHANCES ACROSS THE CWA SATURDAY INTO SUNDAY. && .AVIATION...21/18Z FIRST ROUND OF SHWRS HAS MOVD NEWD OUT OF THE AREA. MAIN PROB THIS AFTN IS THE POSSIBILITY OF STRONG CONVECTION REFORMING. LOOKS LIKE THE BEST CHC FOR SIG TSRA WILL BE ACRS THE NRN 3 TAF SITES AND THE HRS BTWN 21Z AND 02Z. OVR NGT WILL LKLY BE MVFR CIGS AND BR ACRS THE STATE WITH AREAS OF IFR TO LIFR 09Z-13Z. IPVG CONDS TO GUD VFR BY 15Z MON. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY MONDAY AFTERNOON FOR ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-UNION. && SHORT TERM/AVIATION...MS JUN 09 LONG TERM...MJA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 247 PM CDT SUN JUN 21 2009 IAZ004>007-015>017-023>028-033>039-048>050-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 247 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY BEFORE MIDNIGHT. SEVERE THUNDERSTORMS AREA POSSIBLE...ESPECIALLY ALONG AND EAST OF INTERSTATE 35. LARGE HAIL AND A FEW TORNADOES ARE THE PRIMARY THREATS WITH THESE STORMS. ALSO...ISOLATED VERY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES IS POSSIBLE NEAR THE LARGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK FOR SEVERE STORMS EXIST ON MONDAY THOUGH THUNDERSTORM DEVELOPMENT WILL BE CONDITIONAL BY UPPER LEVEL WARM AIR CAP BEING OVERCOME BY STRONG SURFACE HEATING. IF STORMS DEVELOP...THEY COULD BECOME SEVERE QUICKLY. ANOTHER SLIGHT RISK FOR SEVERE WEATHER EXISTS MONDAY NIGHT OVER THE FAR NORTH. THE REMAINING BEST CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY NIGHT. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL APPROACH 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH 10 PM THIS EVENING. IAZ044>047-057>062-070>075-081>086-092>097-221100- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 247 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A FEW SEVERE STORMS POSSIBLE THROUGH THE EVENING. LARGE HAIL IS THE PRIMARY THREAT..THOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BY LATE WEDNESDAY AND WEDNESDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH THIS SYSTEM. OTHER LOW CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY. IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL BE IN THE 100 TO 110 DEGREE RANGE BOTH MONDAY AND TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 6 AND 10 PM TONIGHT.
The Des Moines radar (KDMX), 73 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
8 tornado, 7 funnel cloud, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A funnel cloud was reported on the east side of Kamrar by spotters.
A tornado was viewed to the north from 320th and Highway 17. Spotter reported a debris cloud and the tornado becoming rain wrapped.
Funnel cloud was reported just southeast of 280th and Poplar Grove.
There was a brief tornado touchdown with no damage reported.
Nearly 2 inches of rain fell in the last hour.
A brief touchdown was reported.
There was a brief touchdown.
A tornado touched down briefly southeast of Cleves.
The tornado was on the ground briefly with a small debris cloud.
Tree damage with 4 to 6 inch diameter branches snapped.
A tornado touched down west of Dike and ended north of Dike. A hog containment building sustained significant damage west of Dike.
A tornado was skipping up and down through the crops. The tornado destroyed a corrugated steel building.
Large trees were uprooted.
Several trees were split.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166188, 166189, 166372, 166341, 166199, 166197, 166373, 166218, 166221, 166337, 166343, 166347, 166348, 166339, 166338, 166349, 166350, 166345, 166346.